Alert archive / Michigan / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Grand Rapids, MI

October 11, 202411 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Oct 11, 2024, 9:14 AM EDT for 11 counties in Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2024, 9:14 AM EDT (13:14 UTC)
Expired
Oct 11, 2024, 7:06 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Gratiot County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS83 KGRR 111314
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
914 AM EDT Fri Oct 11 2024

MIZ037>040-043>046-050>052-112115-
/O.UPG.KGRR.FW.A.0001.000000T0000Z-241012T0000Z/
/O.NEW.KGRR.FW.W.0004.241011T1314Z-241012T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-
914 AM EDT Fri Oct 11 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening. The
Fire Weather Watch is no longer in effect.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 30 percent inland from Lake 
  Michigan.

* Temperatures...75 to 80 inland from Lake Michigan.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire. 

&&

$$
2 follow-up statements
510 
WWUS83 KGRR 111950
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
350 PM EDT Fri Oct 11 2024

MIZ037>040-043>046-050>052-120000-
/O.CON.KGRR.FW.W.0004.000000T0000Z-241012T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-
350 PM EDT Fri Oct 11 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 30 percent well inland from Lake
  Michigan

* Temperatures...75 to 80 inland from Lake Michigan.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The combination of strong winds...low relative humidity...and 
warm temperatures can contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
432 
WWUS83 KGRR 112306
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
706 PM EDT Fri Oct 11 2024

MIZ037>040-043>046-050>052-120015-
/O.CAN.KGRR.FW.W.0004.000000T0000Z-241012T0000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-
706 PM EDT Fri Oct 11 2024

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Red Flag Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Oct 11, 6:40 AM EDT, 2 hours 34 minutes earlier. Its key messages:

  • Chances for showers later today and later Saturday
  • Increasing Potential for Rain Saturday night
  • Occasional Showers Sunday into Sunday night
Area forecast discussion, Oct 11, 6:40 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
640 AM EDT Fri Oct 11 2024

.KEY MESSAGES...

- Chances for showers later today and later Saturday

- Increasing Potential for Rain Saturday night

- Occasional Showers Sunday into Sunday night

&&

.DISCUSSION...
Issued at 338 AM EDT Fri Oct 11 2024

- Chances for showers later today and later Saturday

We will start the day out with more mostly clear skies with just
some thin cirrus floating by this morning. Clouds will thicken up
later today as a short wave aloft and sfc front starts to knock on
our doorstep. Rain chances for late this afternoon and this evening
are not very good looking at moisture profile. Also, the main energy
with the upper wave will remain north of the area. We will continue
to carry chc pops for this front, along with an isolated lightning
strike possible with a couple hundred J/kg of CAPE available aloft.

The cold front will eventually stall out just south of the MI/IN/OH
border by Saturday morning at sunrise. We will then see another
short wave aloft and area of upper jet forcing translate across the
area. This forcing combining with the front will help to induce
additional shower activity later in the day and beyond. The better
chances of rain showers later Saturday will be found across the
south, closer to the stalled out frontal system.

We will see a break then from later tonight

- Increasing Potential for Rain Saturday night

A surface wave will be lifting up the OH Valley Saturday night.  A
tight baroclinic zone will be over the CWA during the time.  The DGZ
moistens up and decent FGEN is noted over southern parts of the CWA.
Stronger 250 mb divergence is noted as well.  Thus rain is looking
likely for this region and it could persist into the early morning
hours on Sunday.  Ensemble 24 hr qpf values from the various models
are also trending up for Kalamazoo, so we will increase the POPs for
this window.

- Occasional Showers Sunday into Sunday night

A potent mid to upper level wave digs into the Great Lakes Region
Sunday. Strong H5 height falls occur here in MI as a result.  As the
column cools and the Great Lakes add moisture to this cold system,
deep moisture results.  The moisture is shown to extend up through
the DGZ and stronger lift is seen in the models, especially over the
northern zones Sunday afternoon.  On the backside of this departing
system, the north to northwest flow will favor lakeshore regions for
abundant showers Sunday night.  Forecast sounding up around
Ludington at 00z Mon are showing inversion heights up around 20k ft.
We will feature high POPs for this period, especially to the north
and west of Grand Rapids.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 636 AM EDT Fri Oct 11 2024

A cold front will be approaching MI today from the northwest. This
feature will tighten up the pressure gradient and lead to gusty
winds at the TAF sites today. This front will be lacking moisture
so MVFR or lower conditions look unlikely as it tracks through
tonight. The main impact will be the wind shift associated with
the frontal passage.

&&

.MARINE...
Issued at 338 AM EDT Fri Oct 11 2024

We have expanded the Small Craft Advisory to now include our whole
nearshore area. This expansion is focused mainly on the Friday night
time frame.

Winds will be ramping up today from the SW ahead of the incoming
front. These winds will affect most of the nearshore with winds of
20+ knots and waves 4+ feet. It is likely to not include the far
southern zone today ahead of the front.

Once the front moves by, winds will switch to become from the NNW
and will become gusty with the cooler air coming in over the warmer
water. This will kick the waves up efficiently for a few hours,
before the flow goes offshore and starts to diminish by Saturday.

&&

.FIRE WEATHER...
Issued at 338 AM EDT Fri Oct 11 2024

We will be holding on to the Fire Weather Watch through sunrise,
before making final decisions after coordinating with the land
management agencies one last time before a possible upgrade.

The change today compared to the past few days is the increase in
wind similar to last Sunday. RHs will be down well into the 30s with
wind gusts in the 20 to 30 mph range. Areas near the lake will see a
little higher RHs. Also, there is more of a concern in the Jack Pine
forests across Central Lower with the significant lack of recent
rainfall.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch through this evening for MIZ037>040-043>046-
     050>052.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT Saturday
     for LMZ844.
     Small Craft Advisory until 8 AM EDT Saturday for LMZ845>849.

&&

DISCUSSION...Duke
AVIATION...MJS
MARINE...NJJ
FIRE WEATHER...NJJ
Hazardous weather outlook, Oct 11, 4:08 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
408 AM EDT Fri Oct 11 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
408 AM EDT Fri Oct 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is an isolated chance of a storm this afternoon and evening
across Central Lower Michigan. Severe weather is not expected.

There will be an elevated fire danger across much of the area this
afternoon and evening with gusty winds, very dry vegetation, and a
dry atmosphere.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
408 AM EDT Fri Oct 11 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds from the southwest will become hazardous to Small Craft
today north of South Haven, and across the entire nearshore waters
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and waves will increase again on Sunday, causing hazardous
conditions for boaters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:12 PM EDTSmall Craft AdvisoryGRR33 hr

Nearby

Red Flag Warnings in Michigan, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.